Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 60, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 5:50 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 5:50 PM CDT (22:50 UTC)
- Expired
- May 16, 2017, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WUUS53 KGID 162250 SVRGID KSC147-162330- /O.NEW.KGID.SV.W.0060.170516T2250Z-170516T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 550 PM CDT TUE MAY 16 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Phillips County in north central Kansas... * Until 630 PM CDT * At 549 PM CDT, severe thunderstorms were located along a line extending from near Kensington to near Logan, moving north at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Phillipsburg, Logan, Agra, Kirwin, Long Island, Prairie View, Glade, Speed and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907 TIME...MOT...LOC 2249Z 178DEG 34KT 3984 9906 3968 9963 HAIL...0.75IN WIND...60MPH $$ Heinlein
3 follow-up statements
318
WUUS53 KGID 162252 CCA
SVRGID
KSC147-162330-
/O.COR.KGID.SV.W.0060.170516T2250Z-170516T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
552 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Phillips County in north central Kansas...
* Until 630 PM CDT
* At 552 PM CDT, severe thunderstorms were located along a line
extending from Agra to near Phillipsburg to near Logan, moving
north at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Phillipsburg, Logan, Agra, Kirwin, Long Island, Prairie View,
Glade, Speed and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2252Z 179DEG 32KT 3984 9906 3968 9963
HAIL...0.75IN
WIND...70MPH
$$
Heinlein742
WWUS53 KGID 162322
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
622 PM CDT TUE MAY 16 2017
KSC147-162330-
/O.EXP.KGID.SV.W.0060.000000T0000Z-170516T2330Z/
Phillips KS-
622 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS COUNTY WILL EXPIRE AT
630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2320Z 179DEG 32KT 4008 9906 3992 9964
$$
Heinlein123
WWUS53 KGID 162323
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
623 PM CDT TUE MAY 16 2017
KSC147-162332-
/O.EXP.KGID.SV.W.0060.000000T0000Z-170516T2330Z/
Phillips KS-
623 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS COUNTY WILL EXPIRE AT
630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3958 9963 4000 9963 4000 9907 3957 9907
TIME...MOT...LOC 2322Z 179DEG 32KT 4010 9907 3994 9964
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:18 PM CDT, 32 minutes earlier.
Area forecast discussion, May 16, 5:18 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Hastings NE 518 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1230 PM CDT Tue May 16 2017 Plenty of uncertainty in the afternoon TAFs today. Expect showers and thunderstorms to develop over the next couple of hours ahead of an upper level wave across northeastern New Mexico. As these storms propagate northeastward...expect mid level clouds to increase with SHRA's and TSRA's overspreading much of the local area by around 17/00Z. Winds ahead of this wave will generally be out of the southwest...with multiple rounds of thunderstorms then becoming possible during the evening and overnight hours. For the time being...kept prevailing VFR conditions with a CB and a mention of a VCTS through much of the time period...with chances tapering off during the morning hours Wednesday. That said...expect MVFR or lower CIGS/VSBYS...along with very gusty winds...with any TSRAs that impact either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 5:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 3 NE EXETER 40.67N 97.42W
05/16/2017 FILLMORE NE TRAINED SPOTTER
CORRECTED TO CHANGE FROM LANDSPOUT TO
GUSTNADO AFTER REVIEWING VIDEO. FUNNEL WAS
ONLY PARTIALLY VSBL FROM DUST. THE UPPER
PORTION OF THE FUNNEL DID NOT CONNECT TO
CLOUD BASE, BUT MAY NOT HAVE BEEN FULLY
VSBL.
&&
KELLEYSpecial weather statement, May 16, 5:27 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
527 PM CDT TUE MAY 16 2017
NEZ087-162300-
Thayer NE-
527 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THAYER COUNTY UNTIL 600
PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or 22 miles north of Belleville, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hebron, Deshler, Bruning, Carleton and Belvidere.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4004 9761 4006 9782 4023 9781 4034 9773
4034 9737
TIME...MOT...LOC 2227Z 212DEG 25KT 4015 9764
FayLocal storm report, May 16, 5:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 4 SSW BURR OAK 39.82N 98.33W
05/16/2017 E0.50 INCH JEWELL KS AMATEUR RADIO
&&
KELLEYSpecial weather statement, May 16, 5:35 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
535 PM CDT TUE MAY 16 2017
KSZ005-006-017-162315-
Rooks KS-Phillips KS-Smith KS-
535 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...SMITH AND
PHILLIPS COUNTIES UNTIL 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Center to 8 miles south of Edmond.
Movement was north at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Smith Center, Logan, Kensington, Agra, Kirwin, Long
Island, Prairie View, Gaylord, Glade, Athol, Speed, Harlan, Cedar,
Woodruff and Bellaire.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3957 9960 3957 9963 4000 9962 4000 9854
3961 9868 3957 9887 3957 9904 3952 9905
3939 9960
TIME...MOT...LOC 2235Z 193DEG 28KT 3973 9879 3952 9987
HeinleinLocal storm report, May 16, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 4 SSW STOCKTON 39.38N 99.29W
05/16/2017 M54 MPH ROOKS KS PUBLIC
MEASURED AT STOCKTON AIRPORT.
&&
KELLEYLocal storm report, May 16, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 4 SSW STOCKTON 39.38N 99.29W
05/16/2017 M54 MPH ROOKS KS AWOS
MEASURED AT STOCKTON AIRPORT. CORRECTED
SOURCE.
&&
KELLEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 51 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 2:21 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 37 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 38 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.